Idaho, 2007

Heavy Snow in Idaho, December 23 to 24, 2007

December 23 to 24, 2007 · NWS OTX · 2 events in 2 counties and zones

A pacific weather system tracked through the inland northwest, bringing heavy snow accumulations to the North and Central Idaho Panhandle Mountains. Snow accumulations were generally near 8 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A pacific weather system tracked through the inland northwest, bringing heavy snow accumulations to the North and Central Idaho Panhandle Mountains. Snow accumulations were generally near 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 23, 12:09 PM PST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 23, 12:09 PM PST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1209 PM PST SUN DEC 23 2007

.SYNOPSIS...
YET ANOTHER STORM SYSTEM IS MOVING THROUGH TODAY AND THIS EVENING.
THIS STORM WILL BE A BIT WARMER THAN PREVIOUS SYSTEMS WITH THE
HEAVIEST SNOW ACCUMULATIONS LIMITED TO THE MOUNTAINS. MORE STORMS
ARE FORECAST FOR THIS WEEK.

&&

.DISCUSSION...ANOTHER UPDATE. NOT TO CHANGE HIGHLIGHTS BUT TO
INCREASE POPS NEAR LEWISTON AND PULLMAN DUE TO EARLIER ONSET. /PELATTI

&&

.AVIATION...
STRATUS AND FOG HAS DEVELOPED IN THE SATURATED LOWER ATMOSPHERE LEFT
BEHIND BY THE OVERNIGHT PRECIPITATION. THE ONLY AREA THAT WILL
PROBABLY NOT SEE A REDUCTION IN VFR CIGS/VSBY WILL BE IN THE KPUW
AND KLWS AREA. LIGHT TO MODERATE PRECIP WILL EXPAND NORTH AND EAST
ACROSS THE REGION TODAY. PRECIP TYPE WILL BE THE MAIN CHALLENGE.
TEMPS SHOULD WARM SUFFICIENTLY TO TURN THE SNOW TO RAIN FOR THE
SPOKANE AREA TAFS LATE AFTERNOON. OF MORE CONCERN WILL BE THE KMWH
AND KEAT TAFS. SNOW FALLING RIGHT NOW WILL LIKELY CHANGE TO FZRA
THEN RAIN FOR KMWH BY 22Z. FOR KEAT...SNOW WILL MIX WITH FZRA OR
OCCASIONAL SLEET CLOSER TO 0Z-2Z. EXPECT MOSTLY MVFR/IFR
CONDITIONS WITH MOUNTAIN OBSCURATIONS OVER THE FORECAST AREA
THROUGH 14Z MONDAY...WITH MODERATE IMPROVEMENT TO MVFR/VFR
CONDITIONS AFTER THE COLD FRONT PASSAGE THIS EVENING. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        35  30  32  21  29  23 /  80 100  20  20  10  70
COEUR DALENE  36  30  32  23  30  23 /  80 100  60  20  10  70
PULLMAN        38  32  34  24  31  25 /  80 100  40  20   0  70
LEWISTON       42  34  40  29  35  30 /  80  80  50  10  10  50
COLVILLE       31  27  31  21  30  21 /  80 100  10  10  30  70
SANDPOINT      32  29  30  24  29  22 /  80 100  60  30  20  70
KELLOGG        32  30  32  21  29  21 /  60 100  80  40  20  70
MOSES LAKE     34  29  35  23  32  24 /  80  80   0  10  20  60
WENATCHEE      30  26  33  24  30  25 /  90  80   0   0  30  60
OMAK           31  25  31  18  29  22 /  90  80  10  10  50  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING UNTIL 10 AM PST MONDAY ABOVE 3000 FEET FOR
     CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

     SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST MONDAY ABOVE
     3000 FEET FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

WA...WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR MOSES
     LAKE AREA...OKANOGAN HIGHLANDS...OKANOGAN VALLEY...UPPER
     COLUMBIA BASIN...WATERVILLE PLATEAU...WENATCHEE AREA.

     HEAVY SNOW WARNING UNTIL 4 AM PST MONDAY ABOVE 3000 FEET FOR
     NORTHEAST MOUNTAINS.

&&
Hazardous weather outlook, Dec 23, 5:44 AM PST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
544 AM PST SUN DEC 23 2007

IDZ001>004-026-027-WAZ031>038-041>044-241400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
544 AM PST SUN DEC 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A MOIST PACIFIC STORM SYSTEM WILL BRING HEAVY SNOW TO THE
MOUNTAINS OF NORTHEAST WASHINGTON AND NORTH IDAHO THIS AFTERNOON
AND EVENING AND INTO MONDAY MORNING. THE VALLEYS AND DEEP
COLUMBIA BASIN NEAR THE CASCADES WILL GATHER MINOR SNOW
ACCUMULATIONS WITH A POSSIBILITY OF FREEZING RAIN WEST OF MOSES
LAKE. MOSTLY RAIN IS EXPECTED BY AFTERNOON AND THROUGH THIS
EVENING SOUTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTER A BRIEF BREAK MONDAY NIGHT AND MOST OF CHRISTMAS DAY
...ANOTHER STORM SYSTEM WILL MOVE THROUGH THE AREA TUESDAY EVENING
AND WEDNESDAY. THIS WILL BRING WITH IT ANOTHER CHANCE FOR
POTENTIALLY SIGNIFICANT SNOW...ESPECIALLY ACROSS THE CASCADES AND
THE IDAHO PANHANDLE MOUNTAINS...WITH A SLIGHTLY LOWER RISK OVER
THE COUNTIES ALONG THE WASHINGTON AND IDAHO BORDER. OTHERS SYSTEMS
ARE PROJECTED TO APPROACH THURSDAY NIGHT TO EARLY FRIDAY AND AGAIN
LATER SATURDAY...BOTH WHICH MAY BRING SOME MODERATE SNOW THAT MAY
IMPACT TRAVEL OR OTHER ACTIVITIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
December 23, 2:00 PM PST to December 24, 9:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Other Federal Agency
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Heavy Snow, Central Panhandle Mountains

When
December 23, 2:00 PM PST to December 24, 10:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68429, 68430.